Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 227, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 10, 2002, 8:12 PM CST for Itawamba County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 10, 2002, 8:12 PM CST (02:12 UTC)
- Expired
- Nov 10, 2002, 8:40 PM CST
- In force
- 28 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Itawamba County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 4:35 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2087 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
789 WUUS54 KMEG 110212 SVRMEM MSC057-110240- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 811 PM CST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 840 PM CST. * AT 808 PM CST...WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF FAIRVIEW TO 4 MILES WEST OF NEW SALEM...MOVING EAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 840 PM CST INCLUDE... TREMONT...NEW SALEM... .THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING. .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3445 8829 3411 8853 3411 8825 3444 8821
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:00 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Nov 10, 3:00 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CST SUN NOV 10 2002 COLD FRONT AND ASSOCIATED UPPER TROF EXPECTED TO MOVE THROUGH THE REGION THIS EVENING. GOOD UPPER WIND AND MOISTURE FIELDS SUPPORT SEVERE POTENTIAL THIS EVENING. SHEAR IS RELATIVELY UNIDIRECTIONAL WHICH WOULD SUPPORT MAINLY A STRAIGHT LINE WIND EVENT. HOWEVER...IF LINE DOES NOT FILL IN COMPLETELY...THEN THE DYNAMICS WOULD BETTER SUPPORT TORNADIC SUPERCELL DEVELOPMENT. BASE OF UPPER TROF SETTLES INTO REGION TOMORROW. MODELS INDICATE THAT THE LOW-LEVEL MOISTURE MAY SCOUR OUT ENOUGH TO JUSTIFY PARTLY AND PERHAPS MOSTLY SUNNY SKIES TOMORROW. CRUD CLOUDS SHOULD STAY RELATIVELY CLOSE TO THE UPPER LOW WHICH WILL TRACK OVER N IL. MESOETA INDICATES THAT THE FURTHEST SOUTHWARD EXTEND TOMORROW SHOULD BE SO IL. STRONG CAA TOMORROW...CURRENT FCST TEMPS LOOK REASONABLE. EXPECT THAT HIGHS WILL COME IN BELOW GUIDANCE VALUES AS INDICATED BY 925MB TEMPS. ANOTHER SHORTWV WILL FALL INTO THE UPPER TROF MON NIGHT AND HELP TO FURTHER DEEPEN IT. THIS WILL OFFER A REENFORCING SHOT OF COLD AIR FOR MONDAY NIGHT AND TUESDAY. ADDITIONALLY...A DISTURBANCE IN THE BASE OF THE UPPER TROF WILL SWING THRU DURING THIS TIME. LOOKS LIKE THERE WILL BE SUFFICIENT INSTABILITY TO INTRODUCE POPS. SKIES WILL BECOME MO CLDY NORTH EARLY IN THE EVENING AND MORE OVERNIGHT SOUTH. CLOUDS SHOULD HANG AROUND FOR MOST OF THE DAY ON TUESDAY. WEDNESDAY...UPPER TROF NOW POSITIONED OVER SE US. UPPER RIDGE BUILDS INTO REGION AND MODEST WAA RETURNS. GFS IS INDICATING SOME LOW LEVEL MOISTURE SWINGS THRU AHEAD OF NEXT SYSTEM...ALTHOUGH SOMEWHAT LIMITED. THEREFORE...WILL CONTINUE WITH MO CLEAR CONDITIONS. GUIDANCE VALUES AND 850 TEMPS SUGGEST HIGHS OF UPPER 50S TO NEAR 60. NEXT TROF APPROACHES ON THURSDAY...SHOULD SEE AN INCREASE OF CLOUDS DURING THE DAY AND POSSIBLY A CHANCE OF RAIN THAT NIGHT. WITH NO REAL CHANGE INDICATED BY 850 TEMPS...HIGHS LOOK TO BE AROUND 60 STILL. TROF MOVES THRU REGION LATE FRIDAY. EXPECT CLOUDS TO BE AROUND FOR MOST OF THE DAY...BUT WOULDN/T BE SURPRISED TO SEE CLEARING TREND LATE AFTERNOON. WILL KEEP MO CLDY GOING FOR TIME BEING AND CHANCE OF RA AS WELL. BELIEVE MEX VALUES FOR FRI ARE TOO WARM (TEMPS TEND TO COOL DOWN AFTER FROPA.) SIGNIFICANT DIFFERENCES BETWEEN EUROPEAN AND GFS IN TERMS OF STRENGTH OF COLD AIR FOR WEEKEND. EUROPEAN BRING COLD AIR MUCH FARTHER SOUTH...WHILE GFS NOT AS AGGRESSIVE. GFS IS VERY AGGRESSIVE IN MOVING OUT UPPER TROF AND BRINGS STRONG WAA BACK FOR SATURDAY. WILL TREND UP TEMPS FROM CURRRENT FCST...BUT NOT READY TO BITE ALL THE WAY. SUNDAY...ANOTHER SHRTWV ADVANCES UPON THE REGION. MOISTURE IS OF QUESTION SO WILL GO PT.CLDY FOR NOW AND KEEP THINGS DRY. WILL NOT WARM TEMPS UP MUCH FROM SAT AS SHRTWV LOOKS AS IF IT MAY COME THRU DURING THE DAY. PRELIM NUMBERS MEM BE 050/057 041/050 035 403 MKL BE 049/056 037/049 034 503 JBR BE 045/056 038/050 034 203 TUP BE 054/061 040/050 035 504 .MEG...TORNADO WATCH FOR ALL OF WESTERN TN...MISSOURI BOOTHEEL AND MUCH OF NORTHEAST ARKANSAS UNTIL 900 PM CST. VALLE
Hazardous weather outlook, Nov 10, 11:21 AM CST, 8 hours 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-111000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 1121 AM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING. THERE IS A HIGH RISK OF SEVERE STORMS TO DEVELOP EAST OF THE MISSISSIPPI RIVER AND A MODERATE RISK TO THE WEST OF THE RIVER. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AS THE FRONT MOVES INTO EASTERN ARKANSAS THIS AFTERNOON. THESE STORMS WILL DEVELOP INTO A LINE AND MOVE ACROSS THE ENTIRE MID SOUTH. DAMAGING STRAIGHT LINE WINDS AND STRONG TORNADOES ARE POSSIBLE. THE TIME OF GREATEST CONCERN WILL BE BETWEEN 2 AND 6 PM FOR EAST ARKANSAS AND THE MISSOURI BOOTHEEL AND BETWEEN 3 PM AND 9 PM FOR WEST TENNESSEE AND NORTH MISSISSIPPI. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN PLENTY OF CLOUDS AND COOLER TEMPS MONDAY AND TUESDAY. HIGH PRESSURE WILL FINALLY PREVAIL BY WEDNESDAY AND THURSDAY WITH MORE SUNSHINE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A QUICK CHANCE OF RAIN FOR FRIDAY BEFORE CLEARING OUT FOR THE WEEKEND. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT.
In the hours before
Special weather statement, Nov 10, 7:35 PM CST, 37 minutes before
ARZ009-018-026>028-035-036-048-MOZ113-115-TNZ001>004-019>021-048>055- 088>092-110235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0735 PM CST SUN NOV 10 2002 TORNADO WATCH NUMBER 746 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... CLAY CRAIGHEAD CRITTENDEN CROSS GREENE MISSISSIPPI POINSETT ST. FRANCIS IN MISSOURI... DUNKLIN PEMISCOT IN TENNESSEE... CARROLL CHESTER CROCKETT DECATUR DYER FAYETTE GIBSON HARDEMAN HARDIN HAYWOOD HENDERSON HENRY LAKE LAUDERDALE MCNAIRY MADISON OBION SHELBY TIPTON WEAKLEY
Special weather statement, Nov 10, 7:38 PM CST, 34 minutes before
ARZ049-058-MSZ001>017-020>024-110238- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 0738 PM CST SUN NOV 10 2002 TORNADO WATCH NUMBER 748 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... LEE PHILLIPS IN MISSISSIPPI... BENTON COAHOMA DE SOTO LAFAYETTE MARSHALL PANOLA QUITMAN TALLAHATCHIE TATE TIPPAH TUNICA UNION YALOBUSHA TORNADO WATCH NUMBER 748 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... ALCORN CALHOUN CHICKASAW ITAWAMBA LEE MONROE PONTOTOC PRENTISS TISHOMINGO
Local storm report, Nov 10, 8:07 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 5S COVINGTON TN 1.00 INCH HAIL
11/10/02 TIPTON
0423 PM COVINGTON TN 1.00 INCH HAIL
11/10/02 TIPTON REPORTED BY TIPTON COUNTY
SHERIFFS OFFICE.
ALSO
REPORTED DIME SIZE HAIL
COUNTY WIDE.
0441 PM MEMPHIS TN 0.75 INCH HAIL
11/10/02 SHELBY I-40 AND APPLING ROAD.
REPORTED BY SHELBY COUNTY
EMA.
0443 PM MEMPHIS TN WIND DAMAGE
11/10/02 SHELBY TREES DOWN. AT SUMMER
AVE. AND TRAFALGAR RD.
REPORTED BY SHELBY COUNTY
EMA.
0450 PM DRESDEN TN 0.75 INCH HAIL
11/10/02 WEAKLEY REPORTED BY SPOTTER.
0450 PM LAKELAND TN 60 MPH WIND GUST
11/10/02 SHELBY I-40 AND CANADA RD.
REPORTED BY HAM RADIO
OPERATOR.
0501 PM MEMPHIS TN FLOODING
11/10/02 SHELBY I-240 EAST...U.S. HWY 78
OFF RAMP UNDER WATER.
0505 PM MEMPHIS TN FLOODING
11/10/02 SHELBY KNIGHT-ARNOLD AND U.S.
HWY 78 FLOODED WITH WATER
OVER THE CURBS.
0505 PM 2SW MILAN TN 0.75 INCH HAIL
11/10/02 GIBSON REPORTED BY SPOTTER.
0530 PM 1N MILAN TN WIND DAMAGE
11/10/02 GIBSON TREE DOWN ON HOUSE.
REPORTED BY GIBSON COUNTY
SHERIFFS OFFICE.
0605 PM WHITEVILLE TN 1.00 INCH HAIL
11/10/02 HARDEMAN REPORTED BY HARDEMAN
COUNTY EMA.
0610 PM BOLIVAR TN 1.00 INCH HAIL
11/10/02 HARDEMAN REPORTED BY HARDEMAN
COUNTY EMA.
0616 PM 2S BOLIVAR TN WIND DAMAGE
11/10/02 HARDEMAN TREES AND POWER LINES
DOWN ON HWY 125. REPORTED
BY HARDEMAN COUNTY EMA.
0710 PM MS WIND DAMAGE
11/10/02 TIPPAH TREES AND POWER LINES
DOWN COUNTYWIDE. REPORTED
BY TIPPAH COUNTY SHERIFFS
OFFICE.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:05 PM CST | Severe Thunderstorm Warning | MEG | Benton | 30 min |
| Nov 10, 6:15 PM CST | Tornado Warning | MEG | Lafayette, Panola | 45 min |
| Nov 10, 6:47 PM CST | Severe Thunderstorm Warning | MEG | Union | 43 min |
| Nov 10, 6:52 PM CST | Severe Thunderstorm Warning | MEG | Benton | 23 min |
| Nov 10, 6:58 PM CST | Severe Thunderstorm Warning | MEG | Tippah | 32 min |
| Nov 10, 7:16 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 44 min |
| Nov 10, 7:27 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 48 min |
| Nov 10, 7:40 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 35 min |
| Nov 10, 7:57 PM CST | Severe Thunderstorm Warning | MEG | Tishomingo | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.